Alert archive / Ohio / Flash Flood Warnings in 1998
Flash Flood Warning 36, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Aug 24, 1998, 7:50 AM EDT for Fulton County, Henry County, Williams County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1998, 7:50 AM EDT (11:50 UTC)
- Expired
- Aug 24, 1998, 10:50 AM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Fulton County, OH, Henry County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 121 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 241152 FFWFWA OHC051-069-171-241450- BULLETIN- EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 650 AM EST MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATIONS... EASTERN WILLIAMS COUNTY IN NORTHWESTERN OHIO SOUTHERN FULTON COUNTY IN NORTHWESTERN OHIO NORTHERN HENRY COUNTY IN NORTHWESTERN OHIO * UNTIL 1050 AM EDT (950 AM EST) * AT 745 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM WEST JEFFERSON TO ARCHBOLD TO NAPOLEON....MOVING SOUTHEAST AT 20 MPH. * DOPPLER RADAR INDICATED BETWEEN 2 AND 4 INCHES OF RAIN HAD FALLEN OVER THE LAST TWO HOURS FROM EASTERN WILLIAMS TO SOUTHERN FULTON AND NORTHERN HENRY COUNTY. REDEVELOPMENT CONTINUED TO OCCUR ALONG THE WESTERN FLANK OF THESE STORMS AND TRACK ACROSS THESE SAME AREAS. A SPOTTER IN MONTPELIER REPORTED 1.93 INCHES OF RAIN IN A HALF HOUR WITHIN THIS LINE OF THUNDERSTORMS. IF YOU ARE IN THESE AREAS... BE PREPARED TO MOVE TO HIGHER GROUND IF FLASH FLOODING IS OBSERVED OR REPORTED. DO NOT DRIVE ACROSS FLOODED ROADS! TEH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:04 AM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 24, 3:04 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 204 AM EST MON AUG 24 1998 06Z SFC ANALYSIS SHOWING FRONT DRAPED FROM E NE INTO N MI. NOTHING TO SPEAK OF FOR CONVECTION THIS AM IN WARM SECTOR. WEAK TROF FROM SE WI INTO SE IA HAD GENERATED A FEW SHOWERS LAST HR ACRS SOUTH END OF LM BUT SO FAR UNIMPRESSIVE. THIS AREA OF SHOWERS ON SOUTHERN EDGE OF ONTARIO UPR TROF AXIS AND ALONG EDGE OF MID LVL CAP WHICH SEEMS TO BE HOLDING THINGS IN CHECK EVEN THOUGHT FAIRLY IMPRESSIVE LOW LVL CONVERGENCE SEEN IN THE 950-850 MB LVL THIS AM. TWO SW/S OF NOTE...MOST ACTIVE BY FAR HAS BEEN THE ONE CROSSING ONTARIO THIS AM WITH STRONGER SYS SEEN IN WATER VAPOR IN MT. QUESTIONS THIS AM ARE MANY. 6Z ADAS CONT TO SHOW IMPRESSIVE INSTABILITY THIS AM ESP AHD OF WEAK TROF AXIS IN IL WHERE MID 70 DEWPOINTS HAD POOLED. ADAS SHOWING BEST SFC CONV VCNTY OF W MI BACK INTO SE IA. SEEMS EVEN WITH LOW LVL JET IN PLACE JUST NOT ENOUGH CONV TO GET THINGS GOING IN FACE OF SUCH WARM MID LVL TEMPS. NGM DOES TRY TO DEVELOP SOMETHING ACRS S WI INTO N IL THIS AM BUT FEEL MID LVL CAP WILL LIKELY HOLD UNTIL MT SW AND COOLING ALOFT APPROACH THE FA LATER TONIGHT. ONLY FLY IN THIS SCENARIO IS THE FACT THAT ETA HAS NO SFC CONVECTIVE INHIBITION PROGGED BY 00Z TUE. BUT LYR MEAN 850-700MB OMEGA SHOWS DVM ACRS THE FA BEHIND DEPARTING ONT SW AND PRIMARY FORCING BACK WEST IN IA INVOF SFC LOW AND UPR TROF. THIS ALL TRACK EASTWARD OVERNIGHT WITH LIKELY POPS IN CURRENT ZONES SUPPORTED. FRONT PROGGED TO DROP THRU FA ON TUE WITH ADDITIONAL CONVECTION LIKELY DEPENDENT ON AMT OF INSOLATION. WOULD STILL CARRY SMALL CHC POP WITH FRONT AROUND AND SOME QUESTION ON BONNIE'S INFLUENCE THEN. TEMP,S NR PERSISTENCE XPC TODAY AND TONIGHT. FAN LOOKS TOO COOL TUE WITH MOS BETTER AND CLOSE TO ETA 2M TEMPS. SBN 088/068 083/061 080 66263 FWA 090/069 086/061 081 66263 AOH 090/069 087/062 081 66255 .IWX...NONE. TEH
In the hours before
Special weather statement, Aug 24, 6:46 AM EDT, 1 hour 4 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 546 AM EST MON AUG 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST INDIANA... SOUTH CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO UNTIL 1100 AM EST/NOON EDT... SOME CITIES INCLUDED IN THIS WATCH INCLUDE FORT WAYNE...ANGOLA ...KENDALLVILLE...AUBURN...DEFIANCE...LIMA...COLDWATER AND STURGIS. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS THIS MORNING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ONCE AGAIN BY LATE AFTERNOON ACROSS THE ENTIRE AREA. THIS SEVERE THREAT WILL LIKELY INCREASE TONIGHT. MAIN BELT OF WESTERLIES IS FORECAST TO SHIFT SOUTHWARD TODAY INTO THE AREA AS AN UPPER RIDGE ACROSS THE SOUTHERN PLAINS RETROGRADES INTO THE SOUTHWEST US. AN APPROACHING COLD FRONT FROM MICHIGAN TO IOWA IGNITE SEVERE THUNDERSTORMS BY LATE AFTERNOON FROM SOUTHERN WISCONSIN INTO CENTRAL IOWA. THESE STORMS WILL LIKELY ORGANIZE INTO A SQUALL LINE AND MOVE FROM NORTHERN ILLINOIS INTO NORTHWEST OHIO OVERNIGHT. UNIDIRECTIONAL SPEED SHEAR...A VERY UNSTABLE AIRMASS AND COLD AIR ALOFT ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE FAVORS PRIMARILY DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. AN ISOLATED SUPERCELL CAPABLE OF PRODUCING TORNADOES IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. STORM SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON BUT IS MORE LIKELY THIS EVENING AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT. TEH
Special weather statement, Aug 24, 6:46 AM EDT, 1 hour 4 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 546 AM EST MON AUG 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST INDIANA... SOUTH CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO UNTIL 1100 AM EST/NOON EDT... SOME CITIES INCLUDED IN THIS WATCH INCLUDE FORT WAYNE...ANGOLA ...KENDALLVILLE...AUBURN...DEFIANCE...LIMA...COLDWATER AND STURGIS. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS THIS MORNING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ONCE AGAIN BY LATE AFTERNOON ACROSS THE ENTIRE AREA. THIS SEVERE THREAT WILL LIKELY INCREASE TONIGHT. MAIN BELT OF WESTERLIES IS FORECAST TO SHIFT SOUTHWARD TODAY INTO THE AREA AS AN UPPER RIDGE ACROSS THE SOUTHERN PLAINS RETROGRADES INTO THE SOUTHWEST US. AN APPROACHING COLD FRONT FROM MICHIGAN TO IOWA IGNITE SEVERE THUNDERSTORMS BY LATE AFTERNOON FROM SOUTHERN WISCONSIN INTO CENTRAL IOWA. THESE STORMS WILL LIKELY ORGANIZE INTO A SQUALL LINE AND MOVE FROM NORTHERN ILLINOIS INTO NORTHWEST OHIO OVERNIGHT. UNIDIRECTIONAL SPEED SHEAR...A VERY UNSTABLE AIRMASS AND COLD AIR ALOFT ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE FAVORS PRIMARILY DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. AN ISOLATED SUPERCELL CAPABLE OF PRODUCING TORNADOES IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. STORM SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON BUT IS MORE LIKELY THIS EVENING AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT. TEH
Local storm report, Aug 24, 7:11 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 AM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM MONTPELIER OH 1 INCH HAIL
08/24/98 WILLIAMSLocal storm report, Aug 24, 7:11 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 AM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM MONTPELIER OH 1 INCH HAIL
08/24/98 WILLIAMSLocal storm report, Aug 24, 7:27 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 AM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 AM ARCHBOLD OH 4.5 INCH HAIL
08/24/98 FULTONLocal storm report, Aug 24, 7:27 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 AM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 AM ARCHBOLD OH 4.5 INCH HAIL
08/24/98 FULTONThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:27 AM EDT | Tornado Warning | IWX | Williams | 48 min |
| Aug 24, 5:57 AM EDT | Severe Thunderstorm Warning | IWX | Fulton | 63 min |
| Aug 24, 6:15 AM EDT | Severe Thunderstorm Warning | IWX | Williams | 50 min |
| Aug 24, 6:48 AM EDT | Severe Thunderstorm Warning | IWX | Henry | 62 min |
| Aug 24, 6:55 AM EDT | Severe Thunderstorm Warning | IWX | Williams | 50 min |
| Aug 24, 7:15 AM EDT | Severe Thunderstorm Warning | IWX | Fulton | 50 min |
| Aug 24, 7:45 AM EDT | Severe Thunderstorm Warning | IWX | Henry | 45 min |
| Aug 24, 8:01 AM EDT | Severe Thunderstorm Warning | IWX | Putnam | 49 min |
| Aug 24, 8:31 AM EDT | Severe Thunderstorm Warning | IWX | Henry | 34 min |
| Aug 24, 5:11 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding, Williams | 49 min |
| Aug 24, 5:29 PM EDT | Severe Thunderstorm Warning | IWX | Van Wert | 46 min |
| Aug 24, 5:46 PM EDT | Severe Thunderstorm Warning | IWX | Henry, Putnam | 49 min |
| Aug 24, 5:46 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 49 min |
| Aug 24, 6:09 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 51 min |
Nearby
Flash Flood Warnings in Ohio, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.